North Dakota, 2017High Wind in North Dakota, January 30, 2017
January 30, 2017 · NWS BIS · 27 events in 27 counties and zones
A clipper system moved through North Dakota during the morning of January 30 resulting in high winds. The winds diminished in the afternoon as the clipper moved out of the area.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system moved through North Dakota during the morning of January 30 resulting in high winds. The winds diminished in the afternoon as the clipper moved out of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 30, 8:14 AM CST, 46 minutes earlier.
Area forecast discussion, Jan 30, 8:14 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
814 AM CST Mon Jan 30 2017
.UPDATE...
Issued at 814 AM CST Mon Jan 30 2017
Latest surface map shows the leading edge of pressure rises from
near Kenmare south into Dickinson. This generally represents the
front with a transition toward cold air advection/pressure rises
upstream. Winds gusting to 52mph at Watford City, and expect
current winds to increase across the area as mentioned in previous
forecast. Only update was to add POPS farther west and eventually
south; from north central into portions of the James River Valley
later this morning based on the latest radar and HRRR trends.
&&
.SHORT TERM...(Today and tonight)
Issued at 301 AM CST Mon Jan 30 2017
Very strong winds today highlight the short term forecast.
Based on the 00 UTC global suites and the HRRR through its 08 UTC
iteration, low level lapse rates are expected to steepen to
6-7C/km across much of western and central North Dakota between
14-16 UTC this morning, along with a marked increase in
subsidence via a stratospheric intrusion characterized by the 1.5
PVU surface descending to near 575 mb in the dry slot of the
clipper. This will mark the large jump in gusts that will peak
between 17-21 UTC when the isallobaric enhancement to the gradient
wind is greatest. 0.5 km winds of 50-60kts are forecast, the
majority of which is likely to be transferred to the surface with
modest cold air advection, and the aforementioned lapse rates and
large scale subsidence. Thus, widespread gusts of 50-55kts are
forecast for nearly all of western and central North Dakota late
this morning through the afternoon, slowly decreasing late this
afternoon and through the evening. A High Wind Warning remains in
effect.
For the far north central in the vicinity of the Turtle Mountains,
a Winter Weather Advisory remains in effect for the combination
of very strong winds and 1 to 2 inches of new snow resulting in
poor visibility. The 00 UTC global suite hints at a larger
precipitation shield with the clipper, however, the greatest
impacts to visibility for now are expected to remain constricted
to the Turtle Mountains. Trends, largely webcams, will have to be
closely monitored should an upgrade of the Winter Weather
Advisory to a Blizzard Warning become warranted. At this time,
confidence is low, but, the potential is non-zero. Elsewhere
across western and central North Dakota, the combination of no new
snow, a heavily crusted snowpack and temperatures in the 30s
today should negate the blowing snow threat to possibly just low
drifting which could may roads slick in spots.
.LONG TERM...(Tuesday through Sunday)
Issued at 301 AM CST Mon Jan 30 2017
A return to below normal temperatures highlights the extended
forecast.
The 00 UTC global suites favor mean northwest flow aloft across
the region Tuesday through the weekend. This favors below normal
temperatures and a pattern of possible light QPF events with low
predictability at these time ranges.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 301 AM CST Mon Jan 30 2017
Very strong west to northwest winds will spread across western and
central North Dakota through Monday morning, and continue through
Monday evening. Peak gusts of 45-55kts are expected. Low level
wind shear is possible on the leading edge of the stronger winds
before they can mix to the surface. MVFR stratus will spread
across much of the area Monday morning and afternoon. IFR
conditions in snow may be possible across northern North Dakota on
Monday.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM CST /8 PM MST/ this evening for
NDZ001>003-009>011-017>021-031>034-040>045.
High Wind Warning until 9 PM CST this evening for NDZ012-013-022-
023-025-035>037-046>048-050-051.
Winter Weather Advisory until 9 PM CST this evening for NDZ004-
005.
&&
UPDATE...KS
Hazardous weather outlook, Jan 30, 8:24 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
824 AM CST MON JAN 30 2017
NDZ001>003-009>013-017>023-025-031>037-040>048-050-051-311430-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
824 AM CST MON JAN 30 2017 /724 AM MST MON JAN 30 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA, NORTHWEST NORTH DAKOTA, SOUTH CENTRAL NORTH DAKOTA,
SOUTHEAST NORTH DAKOTA, AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING. WIND GUSTS
AS HIGH AS 65 MPH ARE EXPECTED. LOW DRIFTING SNOW MAY MAKE ROADS
SLICK IN SPOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ004-005-311430-
BOTTINEAU-ROLETTE-
824 AM CST MON JAN 30 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING.
STRONG WINDS AND LIGHT SNOW WILL RESULT IN POOR VISIBILITY AND
DIFFICULT TRAVEL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KS
High Wind, Divide
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Divide forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Crosby RAWS reported sustained winds of 43 mph.
High Wind, Williams
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Williams forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Tioga AWOS reported sustained winds of 41 mph.
High Wind, McKenzie
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Grassy Butte NDDOT site reported a wind gust of 59 mph.
High Wind, Oliver
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Oliver forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Hanover AIRNOW site reported sustained winds of 45 mph.
High Wind, McLean
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- McLean forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
Garrison ASOS reported sustained winds of 41 mph.
High Wind, Sheridan
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Denhoff NDDOT site reported sustained winds of 43 mph.
High Wind, Morton
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Morton forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
Mandan AWOS reported sustained winds of 43 mph.
High Wind, Burleigh
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Long Lake RAWS reported sustained winds of 44 mph.
High Wind, Stutsman
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Stutsman forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Medina NDDOT site reported sustained winds of 44 mph.
High Wind, Burke
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Burke forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- RAWS
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Sustained winds are estimated for western Burke County based on the Crosby RAWS report in Divide County.
High Wind, Mountrail
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Mountrail forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Sustained winds are estimated for western Mountrail County based on the Tioga AWOS report in Williams County.
High Wind, Dunn
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Wind gusts are estimated for western Dunn County based on the Grassy Butte NDDOT site report in McKenzie County.
High Wind, Billings
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Billings forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Wind gusts are estimated for northern Billings County based on the Grassy Butte NDDOT site report in McKenzie County.
High Wind, Golden Valley
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Wind gusts are estimated for northern Golden Valley County based on the Grassy Butte NDDOT site report in McKenzie County.
High Wind, Mercer
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Mercer forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Sustained winds are estimated for eastern Mercer County based on the Garrison ASOS report in McLean County.
High Wind, Ward
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Ward forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
Sustained winds are estimated for southern Ward County based on the Garrison ASOS report in McLean County.
High Wind, Stark
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Stark forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Sustained winds are estimated for eastern Stark County based on the Morton County report.
High Wind, Grant
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Grant forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Sustained winds are estimated for northeastern Grant County based on the Morton County report.
High Wind, Sioux
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
Sustained winds are estimated for northern Sioux County based on the Morton County report.
High Wind, McHenry
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- McHenry forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Sustained winds are estimated for southern McHenry County based on the Denhoff NDDOT site report in Sheridan County.
High Wind, Pierce
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Sustained winds are estimated for southwestern Pierce County based on the Denhoff NDDOT site report in Sheridan County.
High Wind, Wells
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Wells forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Sustained winds are estimated for western Wells County based on the Denhoff NDDOT site report in Sheridan County.
High Wind, Kidder
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Kidder forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- RAWS
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Sustained winds are estimated for western Kidder County based on the Long Lake RAWS report in Burleigh County.
High Wind, Emmons
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Emmons forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- RAWS
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Sustained winds are estimated for northern Emmons County based on the Long Lake RAWS report in Burleigh County.
High Wind, Foster
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Foster forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Sustained winds are estimated for southern Foster County based on the Medina NDDOT site report in Stutsman County.
High Wind, Logan
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- Logan forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Sustained winds are estimated for northern Logan County based on the Medina NDDOT site report in Stutsman County.
High Wind, La Moure
- When
- January 30, 9:00 AM CST to 2:00 PM CST
- Where
- La Moure forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Sustained winds are estimated for northern LaMoure County based on the Medina NDDOT site report in Stutsman County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, January 30 to 31, 201763 kt wind · 22 events
- Winter Storm in Montana, January 30 to 31, 201711 events
- Winter Weather in Maryland, January 30, 20175 events
- High Wind in South Dakota, January 30, 201751 kt wind · 5 events
- Blizzard in Alaska, January 30, 20174 events
- Heavy Snow in Washington, January 30 to 31, 20174 events
- Winter Weather in Maryland, January 30, 20173 events
- Wildfire in Oklahoma, January 30 to 31, 20173 events
- Wildfire in Oklahoma, January 30 to 31, 20172 events
- Winter Weather in District of Columbia, January 30, 20171 event
- High Wind in Wyoming, January 30, 201763 kt wind · 1 event
- Winter Weather in Virginia, January 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675267, 675268, 675269, 675270, 675271, 675272, 675274, 675275, 675276, 675277, 675278, 675280, 675281, 675282, 675283, 675284, 675285, 675286, 675287, 675288, 675289, 675290, 675291, 675292, 675293, 675294, 675295.